Stimulant withdrawal - freak out

Discussion in 'General Parenting' started by scolie, Nov 26, 2010.

  1. scolie

    scolie Guest

    A few days ago I took my son off of Concerta, and since that day he has been completely out of control. I was expecting some withdrawal behavior but I wasn't expecting it to last so long considering the medication. is already out of his system. He was slightly better today with a few periods of calmness, but for the most part he has been like a crazed animal...it's almost scary! He has Sensory Integration Disorder (SID) and "ADHD" but we have been trying to help him get regulated for the past 3 days and we don't know what else to do. How long is this going to last? Is there a supplement or something homeopathic we can give him? We've got to think of something fast because school is coming up again on Monday. Does anyone else have any experience with this?
     
  2. barneysmom

    barneysmom Member

    Hey scolie, welcome.

    Please give a little more info about your son. How much Concerta was he on, and for how long, and what are the reasons for taking him off (not questioning your decision of course, just wondering).

    What kinds of things usually help to regulate your son?

    Anything else going on that could have dysregulated him (busy holiday, other stress, etc)?

    Looking forward to hearing more about your son.

    Jo
     
  3. Hello,

    I myself have not dealt with Concerta but have had withdrawls from an ant-anxiety medication (Zanax). After three days, I was at a peak with my withdrawls. I called my doctor and was told that I could not quit taking ANY psychiatric medication cold turkey and had to taper off slowly. I found out the withdrawl from Zanax could be lethal if it was not tapered; needless to say I was pretty shocked.

    Are you slowly weaning of Concerta? If not, that maybe a part of the problem.

    I know I was not too helpful, but my heart goes out to you and your family.

    (((Hugs)))
     
  4. Marguerite

    Marguerite Active Member

    Seriously there are two things you could be describing, and neither are withdrawal.

    First - possibly rebound. But if it is rebound, even with long-acting medications like Concerta, you get the reaction in the afternoon/evening of the SAME DAY, with some run-over, less severe, to the next day. That is it. Rebound is like getting all the build-up of DHD behaviour that the medications have kept at bay, all hitting the child at once. Often also they can be teary, emotional, sometimes aggressive and angry. But it is most severe as the medications wear off then it eases.

    Second - if the problem is still continuing, I think what you are seeing, is your child's normal state. Possibly aggravated by the fact that he's had medications to help him cope for however long you had him on the Concerta, and now he doesn't have the Concerta to help him. He will get used to having to function without the medications, but for ADHD kids it is a lot more difficult and they need a lot more support to cope.

    Whether homeopathic medications or conventional medications, there is no magic bullet to help these kids. It has been described as a switch in the brain, in the inhibitory area, which works OK in us but not in these kids. The stimulant medications in these kids activates the inhibitory switch, making it more possible for these kids to control impulsivity and distraction. These stimulants for these kids are like insulin for a diabetic. And like diabetics, there is no effective homeopathic treatment for insulin-dependent diabetes.

    Why did you stop the Concerta? Was there a problem with it? Was it too difficult to acquire? Because if he needs it if he is better on it, then there is no reason not to give it to him. However, if for hatever reason he cannot take it, he will eventually adapt to not having it on board. But his environment will be a much bigger problem for him and adaptations will have to be made, in order for him to be able to have a chance at learning.

    There re people around who have ADHD but did not have medications. They get by now, as adults, because they learned to adapt. Did they do as well as they could have on medications? I can't say. Having seen the benefit of medications in my kids, I would say that doing without medications is not idea, unless you can really make a great deal of accommodations in their environment, and even then, only if the ADHD is fairly mild. The adults I know with ADHD who were never medicated often self-medicate (caffeine, cola) and if you are refusing medications, you also need to be aware of environmental stimulants such as caffeine and guarana.

    If your child also has Sensory Integration Disorder (SID), I would be checking out Pervasive Developmental Disorder (PDD) in some form.

    In our family, ADHD is a problem to a varying degree. easy child 2/difficult child 2 would have done badly at school without medications. Her brothers would have been completely unsuccessful. As it was, it has been a near thing for them and a lot of supports had to be put in place as well as medications. I could kiss the feet of the person who developed stimulant medications. We copped a lot of flak when we put our youngest on stimulant medications at the age of 3, but felt immediately vindicated when he at last began to talk. He was 3 years old, nearly 4, and non-verbal with jargon speech and a few single words. His older sister was away at a week's camp and noticed when she returned that he was speaking in complete sentences for the first time.

    So if your child is bouncing off the walls more than two days after his last Concerta, then either he's getting caffeine from somewhere, or what you see is how he is when unmedicated. It will not pass.

    Marg
     
  5. Fran

    Fran Former Site Owner

    Medication changes require a pretty thorough knowledge of the medication and how it works and should be withdrawn. I would talk to my pediatrician dr. or the doctor who prescribed it.
    We don't really have enough info to make a guess. How long has he been medicated? Was it not working? Where there side effects you were seeing? What dose has he been on? What made you try medication? What else is he taking? Why are you removing him from it?
     
  6. agee

    agee Guest

    I agree with @Marguerite. We took our son off stimulants about a year ago at the request of his new psychiatrist - he wanted to get a picture of difficult child with-no medications -- and after about 4 days we got the stimulant-free kiddo and it was not pretty.
    That said, the first 2 days we took him off he slept straight through; the third day he was manic. After that he "settled" down.
    Good luck - I feel for you. It's very hard.
    A
     
Loading...